DESCRIPTIONDrug hypersensitivity is a variety of allergic responses caused by medication. The skin, blood vessels, and lungs are involved.
Appropriate health care includes:
Self-care after diagnosis.
Physician's monitoring of general condition and medications.
SIGNS & SYMPTOMSRash, itching, or hives.
Serum sickness (fever, rash, joint pain, and nerve damage).
Anaphylaxis (wheezing and breathing difficulty). For signs and symptoms, see Anaphylaxis (in Illnesses section).
Various blood disorders, such as hemolytic anemia.
Peripheral neuropathy (nerve damage).
Vasculitis (blood vessel inflammation).
The following reactions to medications are usually not the result of allergy:
-- Vomiting or diarrhea.
-- Photosensitivity (a skin reaction to sunlight).
Medications or drugs are "foreign" materials. When injected--or less often, when taken orally -- the body develops antibodies to the medication or drug. Subsequent exposure causes an allergic reaction in the body.
RISK FACTORSUse of the following drugs:
-- Penicillin and cephalosporin antibiotics.
-- Sulfa drugs.
-- Animal serums.
-- Local anesthetics.
-- Allergy extracts.
-- Iodine-containing compounds, such as those used in some X-rays.
Injected medications, especially in high doses.
Medical history of a child's other allergies, such as hay fever, asthma, or eczema.
Current infectious illness (probably because infection increases immune-system functions).
PREVENTING COMPLICATIONS OR RECURRENCE
Tell your doctor about any drug reactions your child has had.
Learn the name of any medication your child is given. If it causes a reaction, the child must avoid it in the future.
Encourage your child not to take medication--including non-prescription drugs--for minor illness, if possible.
Your own observation of symptoms.
Medical history and physical exam by a doctor.
Death from severe anaphylaxis reactions.
Disability for many months from serum sickness.
Most of the child's reactions disappear once the medication is permanently discontinued.
Learn how to treat anaphylaxis (see Illnesses section).
Encourage your child to wear a Medic-Alert pendant or bracelet (See Glossary) if there is drug hypersensitivity.
Keep an anaphylaxis kit at home for emergency use if anyone in the family has ever had a severe drug reaction. Ask your doctor how to obtain one.
MEDICATIONCortisone drugs to decrease the inflammatory reaction.
Antihistamines to decrease the body's allergic response.
See Medications section for information regarding medicines your doctor may prescribe.
Your doctor may prescribe:
Your child can resume normal activities as soon as symptoms improve.
DIET & FLUIDS
No special diet.
OK TO GO TO SCHOOL?When appetite has returned and alertness, strength, and feeling of well-being will allow.
CALL YOUR DOCTOR IF
Your child has symptoms of drug hypersensitivity or you observe them in someone else.